Density of linear covering codes of large radius
Let $r$ be a fixed positive integer and $H(r)$ the Hamming ball of radius $r$ about $0$ in $\mathbb{F}_2^n$. Let $f(r)$ be the least constant for which infinitely many $n$ admit subspaces $V_n \le \mathbb{F}_2^n$ with $V_n + H(r) = \mathbb{F}_2^n$ and $|V_n| = (f(r) + o(1))\, 2^n / |H(r)|$. The Hamming codes give $f(1) = 1$, and products of $r$ of them give $f(r) \le r^r/r!$. It is not known whether $f(2) = 1$, and $f(r) = 1$ for all $r$ has not been ruled out.
Problem. Does $f(r) \to \infty$ as $r \to \infty$?
Source: B. Green, 100 open problems (version of January 2026), Problem 40.
Imported from people.maths.ox.ac.uk/greenbj/papers/open-problems.pdf.
Classification
- Primary
- CO — Combinatorics
- Secondary
- IT
- Keywords
- coding theory, covering codes, Hamming balls, linear codes
- Literature checked
- Oct. 26, 2026 by clemens-admin
References
@book{cohen1997covering,
author = {Cohen, G{\'e}rard and Honkala, Iiro and Litsyn, Simon and Lobstein, Antoine},
title = {Covering Codes},
series = {North-Holland Mathematical Library},
volume = {54},
publisher = {North-Holland},
year = {1997}
}
@article{davydov1990,
author = {Davydov, A. A.},
title = {Construction of linear covering codes},
journal = {Problemy Peredachi Informatsii},
volume = {26},
number = {4},
pages = {38--55},
year = {1990},
note = {English translation: Problems of Information Transmission 26 (1990), no. 4, 317--331}
}
@article{davydov1994drozhzhina,
author = {Davydov, A. A. and Drozhzhina-Labinskaya, A. Yu.},
title = {Constructions, families, and tables of binary linear covering codes},
journal = {IEEE Transactions on Information Theory},
volume = {40},
number = {4},
pages = {1270--1279},
year = {1994},
doi = {10.1109/18.335937}
}
@article{davydov2026new,
author = {Davydov, Alexander A. and Marcugini, Stefano and Pambianco, Fernanda},
title = {New upper bounds for binary linear covering codes},
journal = {IEEE Transactions on Information Theory},
volume = {72},
number = {10},
pages = {7439--7454},
year = {2026},
doi = {10.1109/TIT.2026.3716379},
eprint = {2511.02542},
archivePrefix = {arXiv}
}
@misc{davydov2026further,
author = {Davydov, Alexander A. and Marcugini, Stefano and Pambianco, Fernanda and Wu, Stephen},
title = {Further results on binary linear covering codes and saturating sets in projective spaces},
year = {2026},
eprint = {2609.16078},
archivePrefix = {arXiv}
}
@phdthesis{struik1994,
author = {Struik, R.},
title = {Covering Codes},
school = {Technische Universiteit Eindhoven},
year = {1994},
doi = {10.6100/IR425174}
}
@misc{green100open,
author = {Green, Ben},
title = {100 open problems},
howpublished = {\url{https://people.maths.ox.ac.uk/greenbj/papers/open-problems.pdf}},
note = {Problem 40; version of January 2026, most recent update December 2025},
year = {2026}
}
Citing this problem
This identifier is permanent. It will not change if the problem is solved, reclassified or withdrawn.
OP-00940, "Density of linear covering codes of large radius", clopen.solutions.